Drug Overdose Treatment
Understanding how to treat a drug overdose can mean the difference in life or death for the victim. Learn what to do!
Understanding how to treat a drug overdose, whether accidental or deliberate, can mean the difference in life or death for the victim. The first thing you need to do when you discover what has occurred is to call a poison control center, doctor, hospital emergency room or 911 if you have this emergency system in your area. It is very important to get expert advise on what you should do until emergency help can arrive or you can get the victim to a hospital. Have all the facts you can together when you call. Try to learn what type of drug was ingested, how much, an approximate time, age and condition of the victim. If there are any containers or syringes be sure to save them to give to EMTs when they arrive.
When you discover the victim, if they are not breathing or have no pulse and you are sure they have swallowed or injected a drug, you will need to perform cardiopulmonary resuscitation. If you are not trained in CPR, be sure the telephone you are using will reach the victim so you can be instructed by emergency personnel. When the drug was injected and the victim is conscious get them to the emergency room as quickly as possible. If the victim is conscious but has swallowed a drug within the last 30 minutes you will need to induce vomiting with syrup of ipecac, followed by an ample amount of fluids. In most cases it will take from 15 to 20 minutes for syrup of ipecac to work. If vomiting does not occur repeat the dose in 20 minutes. If the victim is unconscious or having convulsions never try to give them syrup of ipecac as it could create a worse problem. Any time emergency medical personnel recommends a different procedure or advises against inducing vomiting do as you are instructed. Make sure when inducing vomiting that the victim is bent over or face down so the vomit will not enter their lungs. After the victim finishes vomiting give them 2 to 4 teaspoons of powdered activated charcoal mixed in a glass of water. When you only have the charcoal in capsule form, open them and measure out the charcoal. If you learn that the drug was a sleeping pill or tranquilizer keep the victim awake until help arrives.
As a safety precaution you should always measure out medication when giving it to children or infants. Use a calibrated medicine dropper, syringe or measuring spoon. Do not ever increase a dosage without instructions from you doctor and do not give a child two doses of any medicine to make up for one that was missed. In any emergency situation you should unlock and open the front door so that emergency help can get inside immediately when they arrive. Try not to panic when talking to emergency help personnel on the telephone since they will be giving you instructions that could save the victim's life. When there are children around always store medications well out of their reach. If you have friends who you know or suspect use illegal drugs you should consider placing any medications you are taking in a locked cabinet. Never keep old prescriptions of sleeping pills or pain medication in an open area where a child or adult can easily get them. If you feel that one of your friends is suicidal or if they are acting in any way like they might hurt themselves you will be doing both of you a favor by calling a suicide prevention hot line to find out what you can do to help.